Science News
from research organizations

Side Effects Of Cholesterol-lowering Drugs

Date:
May 24, 2005
Source:
American Heart Association
Summary:
In a report published in the online issue of Circulation: Journal of the American Heart Association, (May 24, 2005), researchers said the cholesterol-lowering drug rosuvastatin (Crestor) was more likely to be associated with muscle damage (myopathy) compared to atorvastatin (Lipitor), simvastatin (Zorcor) and pravastatin (Pravachol).
Share:
       
FULL STORY

In a report published in the online issue of Circulation: Journal of the American Heart Association, (May 24, 2005), researchers said the cholesterol-lowering drug rosuvastatin (Crestor) was more likely to be associated with muscle damage (myopathy) compared to atorvastatin (Lipitor), simvastatin (Zorcor) and pravastatin (Pravachol). Adverse events were rare and occurred in the first weeks of therapy. The side effects generally go away when the patient stops taking the drug.

Researchers analyzed post-marketing data from the U.S. Food and Drug Administration (FDA) on cholesterol-lowering drugs known as statins. They measured the data by recording rates of adverse event reports (AERS) per million prescriptions. Data from the first year of rosuvastatin's marketing were compared with concurrent data from atorvastatin, simvastatin and pravastatin.

"Statins are among our best drugs for treating individuals who have elevated cholesterol," said Alice K. Jacobs, M.D., president of the American Heart Association. "The study should reassure the public that the drugs are safe. Overwhelmingly, the majority of individuals tolerate statins very well, and the absolute risk of side effects is low, including for rosuvastatin."

For patients, the American Heart Association recommends:

* Statins are one of the most effective drugs to reduce elevated low-density lipoprotein (LDL) or "bad" cholesterol, which is associated with increased risk of cardiovascular disease.

* The absolute risk of side effects from statins is low.

* No medication should be discontinued without consulting a physician. Be aware of potential side effects and risks that can develop while taking the drug or after stopping the drug, and discuss them with a physician.

* Report side effects to your doctor when they occur; do not wait for the next visit.

* Higher doses of statins may be associated with a greater risk of side effects. Side effects tend to be dose-related and may disappear after reducing the dosage or, if necessary, withdrawing the medication.

* Patients who are currently taking rosuvastatin or any other statin should continue to take their medication as prescribed and consult with their physician if you have any question about dosage or risk of side effects.

For physicians and other health care providers, the American Heart Association recommends:

* The dose of statins should not exceed the level required to achieve current goals of therapy.

* Be knowledgeable of the factors that may increase the risk of myopathy (muscle weakness).

* Consider using combinations of cholesterol-lowering drugs at lower doses for patients at increased risk for myopathy. * Report adverse events to the FDA, to optimize the post-marketing surveillance system.

* Select statins based on the degree of LDL-lowering required to achieve the patient's recommended goal, the potential for side effects, and the patient's preferences (e.g., compliance, costs, etc.)

* The risks of specific statins should be weighed for each patient. In general, physicians should prescribe the lowest dose of statin to bring a patient's cholesterol to target levels.


Story Source:

The above post is reprinted from materials provided by American Heart Association. Note: Materials may be edited for content and length.


Cite This Page:

American Heart Association. "Side Effects Of Cholesterol-lowering Drugs." ScienceDaily. ScienceDaily, 24 May 2005. <www.sciencedaily.com/releases/2005/05/050524100438.htm>.
American Heart Association. (2005, May 24). Side Effects Of Cholesterol-lowering Drugs. ScienceDaily. Retrieved July 6, 2015 from www.sciencedaily.com/releases/2005/05/050524100438.htm
American Heart Association. "Side Effects Of Cholesterol-lowering Drugs." ScienceDaily. www.sciencedaily.com/releases/2005/05/050524100438.htm (accessed July 6, 2015).

Share This Page: